Hail, Rock Island
- When
- May 7, 3:22 AM CST to 3:26 AM CST
- Where
- Rock Island County, Rock Is
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.500, -90.583
A strong low level jet moving over a warm front from Northern Missouri into Central Illinois combined with an upper level disturbance to produce thunderstorms across Iowa and Northern Illinois. 75 to 1 inch.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A strong low level jet moving over a warm front from Northern Missouri into Central Illinois combined with an upper level disturbance to produce thunderstorms across Iowa and Northern Illinois. As the storms became better organized, they were prolific producers of hail from 0.75 to 1 inch. In Muscatine County Iowa, the storms organized into a small bow echo that moved through Rock Island, Henry, Bureau, and Putnam counties in Illinois. Southern Henry County Illinois took the brunt of the bow echo with near continuous damage from Interstate 74 to Galva, Illinois with the worst damage in Galva. A second round of thunderstorms developed around dawn from boundaries left over from the overnight storms. Due to a drier atmosphere, the hail produced by this round of storms was much larger.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 6, 2:31 PM CST, 12 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 331 PM CDT THU MAY 6 2004 .SYNOPSIS...1024 MB SURFACE HIGH OVER ND WAS SLOWLY PUSHING A SURFACE COLD FRONT SOUTH ACROSS THE FORECAST AREA THIS AFTERNOON. AT 19Z...THIS FRONT STRETCHED FROM ABOUT RFD THROUGH CID AND DSM TO A WEAK LOW OVER FAR SE NEB. 2-4 MB 3 HOUR PRESSURE RISES BEHIND THE FRONT IN MN INDICATE SOUTHWARD MOVEMENT CONFIRMED BY SURFACE OBS TODAY. 12Z DVN SOUNDING AND RECENT GOES SOUNDINGS INDICATE STRONG CAP IN PLACE AS RESULT OF UNSEASONABLY WARM TEMPS IN H7 TO H85 LAYER. SCATTERED ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS...MOSTLY VIRGA PRODUCERS...CONTINUE ALONG AND NORTH OF THE SURFACE FRONTAL BOUNDARY. THE STRONG CAP RESULTING IN CONVECTIVE TEMPS NEAR OR ABOVE 100 DEG F THIS AFTERNOON WILL PREVENT SURFACE BASED CONVECTION...BUT WILL STILL HAVE THREAT OF ELEVATED CONVECTION THIS EVENING. && .SHORT TERM...(TONIGHT THROUGH SATURDAY)...THUNDERSTORM CHANCES MAIN CHALLENGE THROUGHOUT FORECAST AS SURFACE BOUNDARY LINGERS IN AREA THROUGH MIDDLE PART OF NEXT WEEK. TONIGHT...WEAK MID LEVEL SHORTWAVE SEEN ON WV IMAGERY IN SW MN INTO NEB WILL TRACK ACROSS AREA TO ENHANCE THE SCATTERED ELEVATED SHOWERS INTO MORE SERIOUS THUNDERSTORMS NORTH OF THE FRONT. SHORT TERM MODELS IN GOOD AGREEMENT THE FRONT WILL REACH IA/MO BORDER AROUND MIDNIGHT WHICH LOOKS REASONABLE BASED ON CURRENT TRENDS. 88DS SHOW WIDESPREAD VIRGA MAINLY NORTH OF I-80 WHICH SHOULD BE ENHANCED INTO MORE WIDESPREAD SHOWERS AND THUNDERSTORMS AFTER SUNSET WITH INCREASING H85 MOISTURE POOLING ALONG THIS ELEVATED CONVERGENCE ZONE. HAVE LIKELY POPS ACROSS CENTRAL CWA WITH BUFFER OF SCATTERED POPS TO NORTH AND SOUTH. MAIN SEVERE THREAT WILL BE LARGE HAIL WITH THESE ELEVATED STORMS. FRIDAY...THE FRONT LIFTS BACK NORTH LATE IN DAY WITH SCATTERED ELEVATED SHOWERS AND THUNDERSTORMS CONTINUING OVER THE CWA. HAVE ADJUSTED TEMPS DOWN CONSIDERABLY...ESPECIALLY IN FAR NORTHEAST WHERE EASTERLY FLOW WILL LIMIT HIGHS TO AROUND 60...WHILE FAR SOUTH MAY SEE 80 BY LATE AFTERNOON. THE FRONT LIFTS NORTH INTO HIGHWAY 20 CORRIDOR IN THE EVENING WITH MUCH MORE FAVORABLE LOW LEVEL JET FEEDING INTO AREA FOR SEVERE POTENTIAL ALONG AND NORTH OF FRONT AND AGAIN HAVE LIKELY POPS IN NORTH. ON SATURDAY...FRONT CONTINUES TO WAVER ACROSS THE AREA WITH FORECAST SOUNDINGS LOOKING MORE FAVORABLE FOR SURFACE BASED CONVECTION...ESPECIALLY IN AFTERNOON WITH WEAKER MID LEVEL CAPPING. SEVERE POTENTIAL CONTINUES WITH ABUNDANT MOISTURE POOLING IN AREA...MODERATE INSTABILITY IN AFTERNOON AND LOW LEVEL SHEAR ALONG FRONT. .LONG TERM...(SATURDAY NIGHT THROUGH THROUGH THURSDAY)...ZONAL MID LEVEL FLOW AND LINGERING FRONT WILL KEEP PERIODIC CHANCES FOR THUNDERSTORMS GOING THROUGH THURSDAY. MEDIUM RANGE GUIDANCE PUSHES UPPER TROUGH INTO CENTRAL CONUS TOWARD THURSDAY TO ALLOW CANADIAN AIRMASS TO WIN OUT AND PUSH FRONT WELL SE OF AREA THURSDAY NIGHT FOR BREAK FROM PROLONGED WET PATTERN. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SHEETS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 512 AM CDT THU MAY 6 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009- 015>018-024>026-034-035-MOZ009-010-070812- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA- DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA- HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 512 AM CDT THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN ADVANCING COLD FRONT WILL PROVIDE THE FOCUS FOR CONVECTION TODAY AND TONIGHT ACROSS THE FORECAST AREA. THERE WILL BE SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON...MAINLY NEAR AND NORTH OF THE INTERSTATE 80 CORRIDOR...FROM THE QUAD CITIES TO DUBUQUE...AND TONIGHT ACROSS THE ENTIRE FORECAST AREA. THE CONVECTION...THIS AFTERNOON AND TONIGHT... WILL BE FOCUSED ALONG AND NORTH OF THE COLD FRONT. THE PRIMARY THREAT WILL BE HAIL...ALTHOUGH WINDS MAY ALSO BE AN ISOLATED THREAT. IN ADDITION...ISOLATED TORNADOES CAN NOT BE RULED OUT ALONG AND JUST NORTH OF THE COLD FRONT AS IT PROGRESSES SOUTH ACROSS THE FORECAST AREA THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY A VERY ACTIVE PERIOD OF WEATHER IS EXPECTED THROUGH THE WEEKEND AND EARLY NEXT WEEK. THERE IS A POTENTIAL FOR AT LEAST TWO ROUNDS OF SEVERE WEATHER DURING THIS TIME PERIOD...ALONG WITH MODERATE TO POSSIBLY HEAVY RAINFALL. A WARM FRONT WILL MOVE ACROSS THE AREA ON FRIDAY AFTERNOON AND STALL OUT AROUND HIGHWAY 20 SATURDAY MORNING. A LARGE TEMPERATURE GRADIENT IS EXPECTED ACROSS THIS FRONT WITH PLENTIFUL MOISTURE TO THE SOUTH. THIS SHOULD ALLOW THUNDERSTORMS TO DEVELOP ON FRIDAY...ESPECIALLY DURING THE LATE AFTERNOON AND EVENING HOURS. THE COMBINATION OF MOISTURE AND SHEAR PROVIDED BY THE FRONT SHOULD BE ENOUGH TO ALLOW SEVERE STORMS TO DEVELOP. IF SEVERE STORMS DEVELOP...HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY THREAT. HOWEVER...ANY STORM THAT INTERACTS WITH OR CROSSES THE FRONT WOULD HAVE THE POTENTIAL TO PRODUCE A TORNADO. THE MOST LIKELY AREA FOR THIS ROUND OF SEVERE WEATHER WOULD BE ALONG AND SOUTH OF INTERSTATE 80. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON INTO MONDAY NIGHT AS THE FRONT MOVES BACK AND FORTH ACROSS THE AREA. ONCE AGAIN...MOISTURE AND SHEAR WILL BE AVAILABLE FOR STORM DEVELOPMENT. ALTHOUGH THERE IS CONSIDERABLE UNCERTAINTY DURING THIS TIME PERIOD...SEVERE STORMS MAY BE POSSIBLE. ONE FINAL THREAT WILL BE THE AMOUNT OF RAINFALL FROM FRIDAY THROUGH MONDAY. LIGHT TO MODERATE RAINFALL IS LIKELY. HEAVY RAINFALL IS POSSIBLE IF THUNDERSTORMS CAN ORGANIZE INTO LARGE COMPLEXES AND MOVE ALONG THE FRONT. IF MODERATE TO HEAVY RAINFALL WOULD OCCUR...AREA RIVERS WOULD EXPERIENCE GENERAL RISES. EMERGENCY MANAGERS SHOULD LISTEN TO LATER FORECASTS REGARDING THE POTENTIAL FOR SEVERE WEATHER THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ONE OR MORE TIMES BETWEEN TODAY AND SUNDAY. REA/08
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
319 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0310 AM HEAVY RAIN SHELLSBURG 42.09N 91.87W
05/07/2004 0.00 INCH BENTON IA TRAINED SPOTTER
1.13 INCHES OF RAIN.
&&
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0345 AM TSTM WND GST ATALISSA 41.57N 91.17W
05/07/2004 60 MPH MUSCATINE IA TRAINED SPOTTER
&&
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0325 AM HAIL N CEDAR RAPIDS 41.97N 91.67W
05/07/2004 0.25 INCH LINN IA TRAINED SPOTTER
PERIODS OF MODERATE TO HEAVY RAIN, CAUSING WATER TO POND
ON ROADWAYS.
0320 AM HAIL 1 W DEWITT 41.82N 90.57W
05/07/2004 0.25 INCH CLINTON IA TRAINED SPOTTER
0319 AM HAIL NE CEDAR RAPIDS 41.97N 91.67W
05/07/2004 0.25 INCH LINN IA TRAINED SPOTTER
&&
SKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
408 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND GST 2 N MUSCATINE 41.45N 91.07W
05/07/2004 62 MPH MUSCATINE IA CO-OP OBSERVER
&&
ERVINPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
411 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0404 AM TSTM WND DMG PRAIRIE CITY 41.60N 93.24W
05/07/2004 JASPER IA LAW ENFORCEMENT
SEMI TRUCK BLOWN OVER ON HIGHWAY 61 AT THE 97 MILE
MARKER.
&&
SKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
421 AM CDT FRI MAY 07 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 AM TSTM WND GST MUSCATINE 41.42N 91.07W
05/07/2004 70 MPH MUSCATINE IA TRAINED SPOTTER
ESTIMATED, ALSO PEA SIZED HAIL REPORTED.
&&
SKThe Quad Cities radar (KDVN), 12 km away, was scanning. The volume nearest the first event began at 09:19 UTC.
5 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
Semi truck blown over just after it crossed the Edwards River Bridge.
Wrist sized limbs down
Damage to a farm house with a machine shed destroyed near Bishop Hill with 3 or 4 power poles broken off on Bishop Hill Road. In Galva, numerous power lines were downed with some trees with siding from an apartment building blown off. A 5 inch diameter limb was downed that damaged the library roof in Galva.
Lightning strike from storms started a fire at SW 5th Ave and SW 6th St.
Trooper on IL 89 on edge of Spring Valley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405740, 5405741, 5405742, 5405743, 5405745, 5405744, 5405746, 5405747, 5405748.